Massachusetts, 2020

Hail in Massachusetts, March 29, 2020

March 29, 2020 · NWS ALY · 1 event in 1 county or zone

A warm front brought showers and a few rumbles of thunder to western Massachusetts on Sunday, March 29th. There was one report of 1 inch hail in Berkshire county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A warm front brought showers and a few rumbles of thunder to western Massachusetts on Sunday, March 29th. There was one report of 1 inch hail in Berkshire county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 29, 7:13 PM EST, 34 minutes earlier.

Area forecast discussion, Mar 29, 7:13 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
813 PM EDT Sun Mar 29 2020

.SYNOPSIS...
Showers and thunderstorms will occur this evening with the
passage of a cold front. A lingering upper level low pressure
system will result in showers continuing Monday into Monday
night, with some light snow over the high terrain. Clouds
remain, but with drier conditions on Tuesday. Temperatures will
be near seasonal normals.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Convection moving in from west and developing east of the
Hudson River Valley. Have added the threat for thunder across
the entire forecast into the early evening. Have elevated
instability across area. System is occluding and our area
remains in cooler air with a strong low level inversion in
place. Have adjusted pops to better reflect coverage of activity
across the area. Looking at good coverage this evening
decreasing later in the evening and through the overnight. Lows
around 40 to mid 40s but mid to upper 30s northern areas.

Some pea size hail has been reported with the thunderstorms and
along with heavy downpours.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
Upper closed low drifts east and south toward our region Monday
and exits Tuesday. Another upper closed low forms near or just
north of our region toward Wednesday. Whatever breaks in the
clouds we see Monday morning should should become overcast once
convective temperatures are reached, due to the cold air aloft.
Showers develop by midday and once again, good coverage of
showers Monday afternoon, especially proximate to the closed
upper low. Highs Monday in the upper 40s to lower 50s but a few
mid 50s southern areas and lower to mid 40s north.

Diurnal weak subsidence Monday night will aid in decreasing the
coverage of showers and there may even be a few intermittent
breaks in the clouds, especially in the Hudson Valley and
southern areas. Some isolated to scattered rain and snow
showers in higher terrain. Then, once again, any breaks in the
clouds Tuesday morning will close and become overcast once
convective temperatures are reached. Scattered showers develop
again with the closed low slow to exit. Highs Tuesday in the mid
to upper 40s but near 50 southern areas and around 40 higher
terrain.

Isolated to scattered rain and snow showers Tuesday night,
mainly in higher terrain. Then gradually improving sky cover
Wednesday with the most widespread cloud cover and some isolated
showers into the eastern Catskills and Schoharie Valley. Highs
Wednesday in the mid 40s to lower 50s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Guidance is in general agreement depicting an overall quasi-zonal,
low amplitude pattern across the CONUS for the period. There are
differences in guidance regarding the small-scale features,
individual short waves, which is typical. Anticipating mainly fair
weather with slight chance to low chance pops at times with clouds
dominating much of the time. Temperatures are expected to be
seasonal to slightly above normal for early April.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Convection moving across and developing across the area ahead of
an occluding boundary will continue this evening and will move
out/taper off by late evening. Have elevated instability across
area with a strong low level inversion in place. Lull overnight
into Monday morning. The upper low level associated with the
system bringing showers to the area tomorrow mainly during the
afternoon. Mainly MVFR conditions are expected through the TAF
period.

Outlook...

Monday Night: High Operational Impact. Chance of SHRA.
Tuesday: Low Operational Impact. Slight Chance of SHRA.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Low Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Low Operational Impact. NO SIG WX.
Thursday Night: Low Operational Impact. Slight Chance of SHRA.
Friday: Low Operational Impact. Slight Chance of SHRA.

&&

.FIRE WEATHER...
Showers are expected tonight with the passage of a cold front.
A lingering upper level low pressure system will result in
showers continuing Monday into Monday night, with some light
snow over the high terrain. Clouds remain, but with drier
conditions on Tuesday. Temperatures will be near seasonal
normals.

An upper closed low and scattered showers through Tuesday will
keep RH levels above 50 percent through Tuesday with light winds
at less than 15 mph.

&&

.HYDROLOGY...
An upper closed low will bring periods of showers to the region
tonight through Tuesday, with some snow showers in higher
terrain tonight and Monday night. Rainfall amounts tonight
through Tuesday are expected to be a third to two thirds of an
inch in the southern Adirondacks and Lake George Saratoga
Region, where some of the precipitation will be in the form of
snow showers. The rest of the region is expected to see a tenth
to a third of an inch of rain.

The combination of rain and snowmelt will lead to river rises,
although there remains uncertainty with respect to the magnitude
of both factors. The cool temperatures may limit snowmelt
somewhat. At this time, the Schroon at Riverbank and the West
Canada at Hinckley will continue to rise and possibly reach
minor flood stage around Tuesday.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...NAS
NEAR TERM...IAA/NAS
SHORT TERM...NAS
LONG TERM...IAA
AVIATION...IAA
FIRE WEATHER...NAS
HYDROLOGY...NAS
Hazardous weather outlook, Mar 29, 2:56 PM EST, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
356 PM EDT Sun Mar 29 2020

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-301100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
356 PM EDT Sun Mar 29 2020

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Slower responding rivers will continue to rise early this week. Some
rivers in the upper Hudson and upper Mohawk basins may approach or
exceed minor flood stage by Monday or Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 29, 6:16 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Albany NY
716 PM EDT Sun Mar 29 2020

NYZ047-051-058-059-063-292345-
Western Ulster-Eastern Greene-Western Greene-Schoharie-Western
Albany-
716 PM EDT Sun Mar 29 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ULSTER...
SOUTHWESTERN ALBANY...CENTRAL GREENE AND SOUTHEASTERN SCHOHARIE
COUNTIES...

At 715 PM EDT, a strong thunderstorm was located near Andes, or 13
miles southeast of Delhi, moving northeast at 55 mph.

Locations impacted include...
Hunter, Windham, Gilboa, Prattsville, Preston-Potter Hollow, Preston
Hollow, Lanesville, North-South Lake Campground, Shandaken, Durham,
Ashland, Jewett, Lexington, Conesville, Tannersville, West
Settlement, North Lexington, Maplecrest, Round Top and Sunside.

Very heavy rainfall is also occurring with these storms, and may
cause localized urban and poor drainage flooding. Do not drive your
vehicle through flooded roadways.

LAT...LON 4212 7456 4215 7453 4214 7450 4217 7445
      4220 7453 4235 7443 4237 7448 4252 7417
      4218 7397 4201 7476 4202 7478
TIME...MOT...LOC 2315Z 241DEG 48KT 4210 7480

IAA
Special weather statement, Mar 29, 6:44 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Albany NY
744 PM EDT Sun Mar 29 2020

NYZ047-051>053-058>060-300015-
Eastern Albany-Western Rensselaer-Eastern Greene-Western
Columbia-Western Greene-Schoharie-Western Albany-
744 PM EDT Sun Mar 29 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL COLUMBIA...
SOUTHERN ALBANY...CENTRAL GREENE...SOUTHEASTERN SCHOHARIE AND
SOUTHWESTERN RENSSELAER COUNTIES...

At 742 PM EDT, a strong thunderstorm was located over Windham, or 7
miles north of Hunter, moving northeast at 55 mph.

Winds in excess of 30 mph, pea size hail and localized heavy
downpours are all possible with this storm.

Locations impacted include...
Albany, East Greenbush, Rensselaer, Hunter, Delmar, New Baltimore,
Westerlo, Ravena, Coxsackie, Valatie, Windham, Castleton-On-Hudson,
Gilboa, Kinderhook, Selkirk, Preston-Potter Hollow, Feura Bush,
Preston Hollow, Coeymans and Cairo.

This includes the following highways...
 Interstate 90 between exits 7 and 6.
 Interstate 87 between exits 21B and 23.
 Interstate 787 between exits 1 and 5.

LAT...LON 4216 7424 4240 7441 4268 7373 4235 7361
TIME...MOT...LOC 2342Z 240DEG 48KT 4232 7420

IAA
Special weather statement, Mar 29, 6:46 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Albany NY
746 PM EDT Sun Mar 29 2020

NYZ041-043-084-VTZ013-300015-
Northern Washington-Southern Washington-Northern Saratoga-Bennington-
746 PM EDT Sun Mar 29 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL
SARATOGA...WASHINGTON AND NORTHERN BENNINGTON COUNTIES...

At 746 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Comstock to near Fort Edward to near
Saratoga Springs. Movement was east at 55 mph.

Winds in excess of 30 mph, pea size hail and localized heavy
downpours are all possible with these storms.

Locations impacted include...
Hudson Falls, Whitehall, Arlington, Salem, Manchester, Fort Edward,
Granville, Hartford, Dorset, Greenwich, Comstock, Manchester Center,
Poultney Village, Gates, Kingsbury, Porter, Northumberland,
Schuylerville, Sunderland and Hampton.

LAT...LON 4326 7283 4326 7285 4311 7287 4312 7300
      4310 7300 4301 7376 4320 7361 4355 7351
      4358 7341 4357 7339 4359 7338 4361 7330
      4358 7330 4356 7326 4353 7324 4332 7325
      4330 7299 4329 7299 4330 7297 4330 7282
TIME...MOT...LOC 2346Z 254DEG 49KT 4349 7351 4321 7359 4301 7374

IAA
Special weather statement, Mar 29, 7:03 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Albany NY
803 PM EDT Sun Mar 29 2020

NYZ050-052>054-084-VTZ013-300030-
Eastern Albany-Western Rensselaer-Eastern Rensselaer-Southern
Washington-Southern Saratoga-Bennington-
803 PM EDT Sun Mar 29 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ALBANY...
SOUTHEASTERN WASHINGTON...NORTHERN RENSSELAER AND SOUTHWESTERN
BENNINGTON COUNTIES...

At 802 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles east of Mechanicville to near
Waterford to Colonie. Movement was east at 45 mph.

Winds in excess of 30 mph, pea size hail and localized heavy
downpours are all possible with these storms.

Locations impacted include...
Troy, Bennington, Cohoes, Watervliet, Hoosick Falls, Arlington,
Latham, Shaftsbury, Green Island, Grafton, Waterford, Cambridge,
Center Brunswick, Brunswick, Hoosick, Lee, Pittstown, White Creek,
Easton and North Bennington.

This includes the following highways...
 Interstate 87 between exits 5 and 7.
 Interstate 787 near exit 9.

LAT...LON 4304 7300 4299 7304 4274 7328 4273 7385
      4281 7371 4303 7357 4310 7300
TIME...MOT...LOC 0002Z 250DEG 38KT 4294 7355 4284 7364 4274 7382

IAA
Special weather statement, Mar 29, 7:16 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Albany NY
816 PM EDT Sun Mar 29 2020

MAZ001-025-NYZ054-060-061-300045-
Northern Berkshire-Southern Berkshire-Eastern Columbia-Western
Columbia-Eastern Rensselaer-
816 PM EDT Sun Mar 29 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BERKSHIRE...COLUMBIA
AND SOUTHEASTERN RENSSELAER COUNTIES...

At 815 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Nassau to near Chatham to
Livingston. Movement was east at 50 mph.

Pea size hail and localized heavy downpours will occur with winds in
excess of 30 mph possible.

Locations impacted include...
Pittsfield, Great Barrington, Chatham, Claverack, Lee, Lenox,
Livingston, Copake, Sheffield, Cheshire, Stephentown, New Lebanon,
Clermont, Becket, Austerlitz, Otis, Ancram, Philmont, Sandisfield and
Hancock.

LAT...LON 4239 7301 4238 7307 4233 7306 4231 7303
      4231 7300 4215 7303 4215 7307 4205 7306
      4205 7383 4207 7389 4238 7364 4248 7361
      4249 7357 4253 7356 4265 7295
TIME...MOT...LOC 0015Z 261DEG 45KT 4247 7353 4239 7355 4213 7377

IAA
Special weather statement, Mar 29, 7:29 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Albany NY
829 PM EDT Sun Mar 29 2020

MAZ001-NYZ053-054-084-VTZ013>015-300100-
Northern Berkshire-Western Rensselaer-Eastern Rensselaer-Southern
Washington-Eastern Windham-Western Windham-Bennington-
829 PM EDT Sun Mar 29 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
BERKSHIRE...SOUTHEASTERN WASHINGTON...RENSSELAER...BENNINGTON AND
WINDHAM COUNTIES...

At 827 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Arlington to near Grafton to Averill
Park. Movement was east at 50 mph.

Locations impacted include...
Bennington, North Adams, Hoosick Falls, Arlington, Londonderry,
Townshend, Salem, Manchester, Stratton, Adams, Williamstown,
Shaftsbury, Pownal, Putney, Grafton, Dorset, Berlin, Wilmington,
Cambridge and Stamford.

Pea to dime size hail and localized heavy downpours will occur.

This includes Interstate 90 near exit 10.

LAT...LON 4308 7244 4305 7247 4300 7244 4295 7253
      4291 7253 4275 7268 4273 7272 4274 7302
      4270 7302 4270 7295 4267 7300 4265 7295
      4251 7372 4279 7359 4330 7324 4326 7282
      4322 7269 4323 7244 4315 7246
TIME...MOT...LOC 0027Z 260DEG 42KT 4305 7308 4283 7332 4266 7351

IAA

The radar

The Albany radar (KENX), 86 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Berkshire

When
March 29, 7:47 PM EST
Where
Berkshire County, 0.51 mi E of Savoy
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.570, -73.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2020Every state in 2020This day in weather historyWarnings in Massachusetts, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882837.